Overdose of insulin: consequences, causes

Symptoms of overdose of insulin in the blood

For the first time insulin as the medication of the drug was used in 1922. Since it is successfully used for the treatment of diabetes. But to preserve health it is necessary to observe the dosage and its administration, otherwise the inevitable overdose of insulin, which can cause the patient’s death.

The mechanism of action of insulin

Insulin is a hormone which is produced by the pancreas.

After a meal glucose enters the bloodstream, insulin helps it to be assimilated by the tissues of the body, and the surplus is deposited in the carbohydrate reserves. When the hormone is synthesized is small, there is a violation of carbohydrate metabolism and developing insulin dependent, or juvenile diabetes. With him there is an absolute insulin deficiency, if you do not enter the hormone from the outside, increases the level of glucose in the blood, which can cause the death of the patient. But an excess of insulin in the body can cause hypoglycemic coma, which will also provoke a lethal outcome. So you need to constantly monitor the level of glucose in the blood.

When possible overdose

Insulin is typically used, by diabetics to normalize blood sugar levels. But the hormone can accelerate protein synthesis, which leads to a rapid build-up of muscle tissue. This action of insulin on the body is used in bodybuilding to accelerate the growth of muscles and give her relief.

For the correction of diabetes insulin dosage is selected individually, under the supervision of an endocrinologist. The patient must learn to measure the concentration of glucose in the blood, to master the methods of self-control disease.

Without harming the body’s healthy person can enter 2-4 UNITS. Athletes to build muscle, increase the daily dosage of the hormone to 20. Diabetics to normalize blood sugar during the day is administered from 20 to 50.

Causes of high insulin in the blood may be the following:

  • the introduction of the hormone a healthy person by mistake or deliberate, for example, to commit suicide or negligence of medical staff;
  • an unsuitable dosage;
  • the introduction of the new drug or the replacement of one type of syringe to another.
  • too deep insertion of the hormone with the result that he hit the muscle, not under the skin;
  • the mistake of the patient in parallel injections of slow and fast insulin;
  • insulin without a subsequent meal;
  • physical activity after the injection without the intake of carbohydrate;
  • drinking alcohol during treatment;
  • taking insulin some drugs, e.g., sulfonamides, MAO inhibitors, carbonic anhydrase, enzyme, non-steroidal anti-inflammatory drugs, bromocriptine, lithium salts and many others;
  • maintaining the usual doses of medication to normalize the blood sugar levels in pregnant women in the first trimester, if they have, in addition to diabetes, there is hepato — and nephropathy.
READ  Overdose of Mildronate: symptoms, treatment

In addition, an excess of insulin can be observed in some pathological processes, for example, with the growth of malignant tumors.

Rules of admission of alcoholic drinks on the background of insulin therapy

Persons suffering from diabetes, alcohol use is undesirable. But if it should happen, to reduce the probability of adverse reactions, you need to follow some recommendations:

  • before drinking alcohol usual dosage of hormone should be reduced;
  • both before and after the intake of alcohol you need to eat foods rich in complex sugars;
  • it is advisable to drink low-alcohol drinks;
  • after the abuse of strong alcohol the next day before the introduction of the hormone need to measure blood glucose and on this basis to adjust the dose of the drug.

The clinical picture of overdose

The symptoms of overdose of insulin is different depending on the amount of drug administered, the body weight of the victim, eating and spirits and other factors.

Lethal dose individual. Someone a dose of 100 U may cause death, in the rest it varied from 300 IU to 500 IU.

The overabundance of insulin in the body triggers a decrease in the concentration of glucose in the blood. Hypoglycemia this is a condition characterized by decrease of sugar levels below 3.3 mmol/l blood sampling from the finger.

The slew rate of the clinical picture depends on what insulin was introduced – fast or slow. When injected fast hormone overdose symptoms are visible after a short period of time, when slow injection of insulin, this interval increases.

Overdose of the hormone in the first stage appears:

  • excessive appetite;
  • asthenia;
  • headaches;
  • tachycardia.

If nothing can be done now to increase the concentration of glucose in the blood by eating or drinking something sweet, then develops the second stage, which is characterized by:

  • the growing feeling of hunger;
  • hyperhidrosis;
  • tremor of the upper extremities;
  • increase of saliva;
  • pallor of the skin;
  • mydriasis, passing visual disturbances.
READ  Folk remedies for poisoning, vomiting and diarrhea

At this stage people to help themselves and to prevent the occurrence of hypoglycemia, eat foods containing simple sugars, for example, chocolate.

If this is not done, the pathology progresses, the victim will not be able to help themselves.

He observed:

  • inability to move;
  • excessive sweating;
  • tachycardia;
  • tremor of the limbs;
  • confusion;
  • lethargy or, on the contrary, excitability.

If at this stage not to make an intravenous injection of glucose, may develop 4 stages, namely hypoglycemic coma.

At the last stage observed:

  • unconsciousness;
  • a sharp drop in the concentration of glucose in the blood;
  • blanching of the skin;
  • bradycardia;
  • the absence of pupillary reflex;
  • violation of breathing, blood circulation.

Death occurs when the inhibition efficiency of all the organs.

It turns out that not only the overdose of carbs, but with insulin can cause serious complications.

Chronic overdose

Permanent excess levels of the hormone provokes the syndrome of chronic overdose of insulin. It is characterized by synthesis of hormones that prevent the decrease in the concentration of glucose in the blood, such as adrenaline, corticosteroids, glucagon. This condition is called syndrome Somogyi.

The clinical picture of chronic overdose of insulin in diabetic patients is manifested by the following symptoms:

  • excessive appetite;
  • severe pathology;
  • the increase in body weight in severe glycosuria;
  • spikes in blood sugar throughout the day;
  • more than usual there has been a marked hyperglycemia;
  • several times a day developed hypoglycemia;
  • ketonwrïya;
  • ketoacidosis.

Often low blood sugar does not manifest itself. There is a so-called syndrome of «dawn»: the increase of blood sugar level develops from 5 to 7 am. This is due to the fact that there is excessive synthesis kontrinsuljarnye hormones and decrease the effect of the evening dose of insulin. The syndrome Somogyi from two to four o’clock in the morning the concentration of glucose falls below 4 mmol/l, leading to the launch of the compensatory mechanisms. As a result, after awakening there has been a marked hyperglycemia provoked by an excess of evening insulin dose, and not, conversely, its shortage, as in the syndrome of «dawn».

Help with excess insulin

The fall in blood sugar provoked by a large amount of insulin, emergency assistance is as follows:

  • the victim needs to eat a slice of white bread;
  • if after 5 minutes it will be easier to eat candy or sugar;
  • if 5 minutes later the condition has not improved, take fast carbs again.
READ  Smecta in case of poisoning: application instructions

In case of loss of consciousness and the development of seizures injecting 40% glucose solution. In the vein are between 30 and 50 ml, if after 10 minutes the victim is unconscious, do re-injection.

The effects of excess insulin

An overdose of insulin can have different effects. Small hypoglycemia experienced by all patients. The danger is the syndrome of Somogy, the result is improper treatment of the disease, which worsens patient’s General condition.

To eliminate the effects of hypoglycemia after moderate severity administered the appropriate medication. But for its elimination may require a lot of time.

Severe hypoglycemia can cause disorders of the CNS, namely:

  • swelling of the brain;
  • the symptoms of meningitis;
  • the disorder of intellectual activity, dementia.

If the fall in blood sugar observed in patients with concomitant pathologies of the cardiovascular system, they may result in hypoglycemia to develop myocardial infarction, stroke, bleeding in the retina of the eye.

If it fails to carry out the elimination of high levels of insulin in the body, such consequences, as the death of the patient is almost not possible.

To prevent hypoglycemia, you need to constantly monitor the level of glucose in the blood. Strictly follow the treatment regimen of diabetes and introduction of insulin. Not to drive the drug intramuscularly, to eat after the injection and before heavy physical exertion. Tell your doctor about the medicines, so that if necessary, he could adjust the dose of the hormone.

In order to eliminate the hypoglycemia, you need to take foods rich in fast carbs. To do this is to carry, for example, candies or sugar.

In time the rendered help can save the life of the patient.